Alert archive / Ohio / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 276, NWS Northern Indiana

November 10, 1998Allen County, Putnam County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Nov 10, 1998, 1:34 PM EST for Allen County, Putnam County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 1998, 1:34 PM EST (18:34 UTC)
Expired
Nov 10, 1998, 2:05 PM EST
In force
31 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties Allen County, OH, Putnam County, OH

The radar

The Northern Indiana radar (KIWX), 142 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 11:45 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 1998-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 1998-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 503 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
503 m²/s²
0-3 km storm-relative helicity
540 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KIWX 101836 RRA
SVRFWA
OHC003-137-101905-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
134 PM EST TUE NOV 10 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEN COUNTY IN NORTHWESTERN OHIO
  EASTERN PUTNAM COUNTY IN NORTHWESTERN OHIO

* UNTIL 205 PM EST

* AT 132 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF LEIPSIC TO
  6 MILES WEST OF LIMA. THE LINE WAS MOVING NORTHEAST AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS LINE ARE...
  OTTAWA
  GILBOA
  LIMA

WINDS IN EXCESS OF 60 MPH ARE LIKELY  SEEK SHELTER IMMEDIATELY.

JAH/TEH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 10:00 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 10, 10:00 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 AM EST TUE NOV 10 1998

KIWX RADAR SHOWING STRONG/SVR LINE OF STORMS FROM BEH..SBN..LAF.
NOT GETTING ANY REPORTS ATTM SO APPEARS WINDS ARE NOT MIXING
DOWN YET. 03Z ETA SHOWS LOW MOVING UP INTO WI THIS AFTERNOON WITH
FRONT ENTERING W IN BY 18Z AND INTO W OH BY 21Z. APPEARS WILL BE
CLOSE TO CRITERIA AND WITH WARNINGS OUT ALL AROUND US DECIDED TO
UPGRADE WIND ADVISORY TO HIGH WIND WARNING FOR IN ZONES. NO FURTHER
UPDATES NEEDED ATTM.

JAL

In the hours before

Special weather statement, Nov 10, 8:50 AM EST, 4 hours 44 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM
EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST
IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS
THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL
Special weather statement, Nov 10, 8:50 AM EST, 4 hours 44 minutes before
INZ003>009-012>018-020-022>026-032-033-MIZ077>081-101900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHERN INDIANA AND SOUTHWEST MICHIGAN UNTIL 200 PM
EST. AN INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST
IS GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS
THE AREA THIS MORNING AND EARLY THIS AFTERNOON. DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE
STORMS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSFTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL
Special weather statement, Nov 10, 11:11 AM EST, 2 hours 23 minutes before
INZ027-034-OHZ001-002-004-005-015-016-024-025-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EAST CENTRAL INDIANA AND NORTHWEST OHIO UNTIL 500 PM EST. AN
INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS
GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE
AREA. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THESE STORMS.

COUNTIES INCLUDED IN THE WATCH ARE:

IN EAST CENTRAL INDIANA...
ADAMS AND JAY

IN NORTHWEST OHIO...
ALLEN     DEFIANCE     FULTON     HENRY     PAULDING
PUTNAM     VAN WERT     WILLIAMS

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL
Special weather statement, Nov 10, 11:11 AM EST, 2 hours 23 minutes before
INZ027-034-OHZ001-002-004-005-015-016-024-025-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST TUE NOV 10 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EAST CENTRAL INDIANA AND NORTHWEST OHIO UNTIL 500 PM EST. AN
INTENSE LOW PRESSURE SYSTEM MOVING THROUGH THE UPPER MIDWEST IS
GENERATING A LINE OF SEVERE THUNDERSTORMS THAT WILL MOVE ACROSS THE
AREA. DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH
THESE STORMS.

COUNTIES INCLUDED IN THE WATCH ARE:

IN EAST CENTRAL INDIANA...
ADAMS AND JAY

IN NORTHWEST OHIO...
ALLEN     DEFIANCE     FULTON     HENRY     PAULDING
PUTNAM     VAN WERT     WILLIAMS

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 11:51 AM ESTSevere Thunderstorm WarningIWXDefiance, Paulding, Van Wert74 min
Nov 10, 11:51 AM ESTSevere Thunderstorm WarningIWXWilliams74 min
Nov 10, 12:35 PM ESTSevere Thunderstorm WarningIWXFulton, Henry, Putnam60 min
Nov 10, 12:35 PM ESTSevere Thunderstorm WarningIWXAllen60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.